advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Rockland, Maine, USA:

My daughter is getting over a gastrointestinal virus. She has been able to eat and drink without vomiting and diarrhea for two days. She is still having a lot of low blood sugars daily, 40s to 60s mg/dl [2.2 to 3.8 mmol/L]. The issue seems to be that she is a lot more sensitive to insulin at the moment and that juice by mouth does not seem to be helping bring up her blood sugars. We have used her glucagon twice, which worked well. Her diabetes team is telling us that her stomach lining is not absorbing sugar well due to the virus. What do you think?

Answer:

Low blood sugars during illness, especially illnesses with vomiting and diarrhea, can be treated with glucagon. For further information, se Mini-Dose Glucagon Rescue for Hypoglycemia in Children With Type 1 Diabetes. There is always the potential of depleting the stores of sugar in the liver using the glucagon mini-dose, which would result in continued low blood sugars despite using the mini-dose. Therefore, you should always let your diabetes team know if you are using glucagon mini-dose as they may have additional advice for you to stay well hydrated and keep fairly normal blood sugars during illness.

MSB

DTQ-20060323152119
Original posting 24 Mar 2006
Posted to Hypoglycemia and Sick Days

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:06
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.